FDA Warns Parkinson's Drug May Increase Heart Risk

Parkinsons medication Mirapex has potential for added heart failure risk

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) U.S. Food and Drug Administration officials have warned that a drug primarily used to treat symptoms associated with Parkinson's disease may increase the risk of heart failure.

Pramipexole (Mirapex) is called a dopamine agonist, which works by acting in place of dopamine, a natural substance in the brain that helps control movement.

In addition to treating Parkinson's disease, it is also is used to treat restless legs syndrome.

"Questions about pramipexole? Ask your pharmacists."

Off-label, the medication also has been prescribed for cluster headaches or to treat sexual dysfunction that results after patients take certain antidepressants.

The FDA issued the warning after recent studies suggested a potential for increased risk of heart failure. Additional review of available data is still needed, however.

FDA officials had evaluated a group of randomized clinical trials, finding that heart failure was more common among patients who received the medication as compared to those taking an inactive drug, but the results were not considered statistically significant.

"FDA also evaluated two epidemiologic studies that suggested an increased risk of new onset of heart failure with Mirapex use," the agency stated in its warning.

"However, study limitations make it difficult to determine whether excess heart failure was related to Mirapex use or other influencing factors."

The research limitations mean that FDA officials have not been able to determine whether pramipexole will increase heart risk.

The agency is currently working with the drug manufacturer to better clarify the possible increased heart failure risk.

Patients are asked to continue taking pramipexole as prescribed and to contact their doctor if they have questions or concerns.

Physicians and patients are encouraged to report side effects related to the drug to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Reviewed by: 
Review Date: 
September 19, 2012
Last Updated:
September 20, 2012